aka American ER Doc Gone Walkabout… 015
During rounds, especially during rounds of drinks, I get a certain amount of incredulity from my residents with the stories of “I’m so old that……”
Often when trying to develop a narrative to give a flavor to the differences in the experience of the practice Emergency Medicine in the States compared with practice Down Under, the sensation is one of: “that feels like it did 10 years ago in the States.” But, I go back further than that and, not surprisingly, I perceive far greater differences in practice over time than over distance.
Take, a little example: AV nodal reentry.
Even the terminology has gone through a number of iterations: In the 70′s, it was PAT – Paroxysmal Atrial Tachycardia. In the 80′s PSVT. Then, on to trying to be more mechanism specific with the various reentrant descriptors.
When I was an intern, the primary management was metaraminol (For the Yanks, consider it roughly equivalent to phenylephrine – it was widely used in the US in the 70′s, is still used in Australia – at least in Tassie, but isn’t available in the US). Give enough of a pure Alpha agent to drive the blood pressure up to about 200 mmHg, and many of the patients would – presumably a baroreceptor vagal response – convert to NSR shortly before the top of their heads blew off.
Shortly after entering practice… (I’m so old that …….. I did an internship with no residency or specialty training. In the US back then you could enter practice as a GP with nothing more than a one year internship, then become an ER Doc by just walking across the street. But, this was before real ER docs existed, so most ER docs were GP’s that had no particular ER training. The first textbook of Emergency Medicine came out 3 years after I went into practice.) …Where was I now – oh, yeah, I entered full time ER practice in 1975. Shortly thereafter, propranolol – our first beta blocker became available and was reported to convert PAT without making people bleed from the eyeballs. With the warning that, perhaps you should be careful if your patient was hypotensive. I used it successfully a few times, then gave it to a young lady who’s BP was a bit “soft”. She promptly lost consciousness, became pulseless, but still had a heart rate of 180 or so. So, cardioversion seemed like a good idea. Straight out of internship (believe this if you wish) I’d never even seen a cardioversion – just a couple of defibrillations during cardiac arrest. So, I proceeded to poop my pants, dial up some energy and push the buttons. Being a wee bit excitable I neglected the step of pushing the synchronization button. So, with great skill I apparently managed to drop the shock directly on the T wave and had the opportunity to see my patient go from pulseless but still obviously alive, to equally obviously dead. Not good for the new practitioner. Fortunately, another quick twist of the dial, a push of the button, a little jerk of all the limbs and my patient woke up, sat up, and said, “Doc, I just had the most incredible dream!” “Oh?” was my eloquent reply. “Would you like to tell me about it?” “No, it was so incredible that I don’t think I’ll ever tell anyone.” “My!” (More eloquence.) She did fine, and I since have not had such an exciting time with a cardioversion. I ran into the young lady about ten years later in a non-medical context. She still remembered, quite vividly apparently, her dream – and was still very much of the opinion that she would never, ever share it with anyone. I’d love to report that she had become a Wiccan or something, but unfortunately I was too flummoxed to follow up the questioning about such life changes that might have ensued.
Where was I now? Another decade along, came Verapamil – much safer and more effective in this context than propranolol seemed to be, and another decade along, came adenosine. More effective and safer still, though many patients find it an intensely unpleasant experience. I still like to use verapamil or dilt when things are real stable, because of the apparently nasty sensations associated with adenosine. No science here, just a few random chats with patients – though if you warn the patient ahead of time of how awful it’s going to feel, they seem to tolerate it quite a bit better – “Ma’am, it’s going to feel like an elephant jumps onto your chest and stops your heart cold. But, don’t worry, it will start up again in a minute or two.”
We’ve come a long way from the days when we would intentionally make people so hypertensive as to be distinctly dangerous, and if that didn’t work, would wait for days to see if they would convert on their own. And only cardiologists touched the electrical buttons except in really critical situations (I demonstrated why that might be a good idea.)
What else did we do back then?
Anybody ever hear of diazoxide?
Pretty cool stuff. Take your blood pressure from severely hypertensive – like 250′s territory – to low normal in 2 minutes or so. We’d see folks – sometimes with symptoms, sometimes just worried – give them a blast (300 mg over a minute, if I recall correctly) and in 2 minutes they’d have a BP of 120/60. Word was that it never “overshot” – and that seemed to be pretty true. We’d just send the folks on their way. Length of stay numbers back then were about 30 minutes – partly because of treatment regimens like this, and partly because ultrasound and CT didn’t yet exist. Took a couple years before we figured out that although the blood pressure numbers always looked great, more than a few people stroked out from the sudden drop. I don’t think the stuff is even available anymore.
I’m so old that some stuff has come around for a second time.
As an intern, we used Isuprel (isoprenaline) to manage bradycardias and would sometimes run them on a drip for days. Then, many of us learned to float a pacer wire (never as easy in real life as it was in theory), then came external pacers. Then, in Tassie we were back to using isoprenaline. The latest iteration of ACLS has come back around to using chronotropic drugs to manage bradycardia – though epinephrine rather than isoprenaline. I’m not sure if that’s because of the vasodilation of isoprenaline, or because most US hospitals no longer have Isuprel around.
I remember the days when there were only 3 vital signs.
We were several decades from the first pulse oximeters which were about the size of a microwave oven. Then, we were up to 4 vital signs. And now 5 – “On a scale of one to 10 how bad is your pain?” No, ma’am, you won’t get extra morphine if you tell me that it’s a 12, and you won’t get pethidine (Demerol, you yanks) even at pain score 15. I’d like to start a contest to predict what will become the 6th vital sign: “On a scale of 1 to 10, do you feel safe at home.”
Some of the questions do get silly: Many of you have seen my bicycle crash picture. Several weeks after the crash, looking like the picture, I walked into my GP’s office and was asked the routine question for the elderly, “Have you had any falls lately.” Fortunately for me, I was able to truthfully answer, “None that I remember.” No one seemed to notice the disconnect between my appearance and my answer.
This could go on for a long time, but it’s taken so long that I’m getting older and more forgetful as the evening wears on. I seem to vaguely recall once making the diagnosis of appendicitis without a CT, and once upon a time feeling an ovarian cyst without getting an ultrasound. But, it’s all getting very foggy, and such memories have to be fantasy – diagnosis without imaging couldn’t really happen, could it?